Myalgias in a 55-Year-Old Man, After a Camping Trip

March 9, 2012

A 58-year-old man presents with myalgias of approximately 1 week’s duration. He had been recently treated for sinusitis and symptoms resolved. His only medications were hydrochlorothiazide for hypertension and simvastatin for hyperlipidemia. He and his wife had gone camping 1 month before this visit.

A 55-year-old man presents with complaints of myalgias of approximately 1 week’s duration. He was in his usual state of health until approximately 2 weeks earlier, when he became ill with sinusitis. His primary symptoms were sinus congestion, frontal headaches, and low-grade fever. He was seen in a walk-in clinic and was treated with clarithromycin, 500 mg bid, nasal corticosteroids, and decongestants. Over the next few days, his sinus symptoms improved.

One month before this visit, the patient and his wife had been camping in North Carolina. He does not remember any tick or other insect bites. They cooked their own meals and drank water from a source in the campgrounds. His wife also had a “viral illness” approximately 2 weeks after the camping trip and had some generalized myalgias. The patient denied any recent rashes, joint pains, change in skin or urine color, and GI symptoms.

The patient has hypertension, for which he takes 25 mg/d of hydrochlorothiazide, and hyperlipidemia, for which he takes 40 mg/d of simvastatin.

His vital signs are normal. There is no jaundice, rashes, lymphadenopathy, or synovitis. Findings from heart, lung, and abdominal examinations are normal. There is diffuse mild muscle tenderness.

This case presents a common problem. Are the patient’s symptoms (myalgias) related to his camping trip-or is the latter a “red herring”? While he denied any insect bites during his trip, many individuals who have been bitten are unaware of their exposure. The trick for an accurate cost-effective diagnosis is to carefully look at all clues and to try to think logically about which tests will offer the best yield.

What diagnostic clues do the history, physical examination, and labs offer, and which of the following would be the most appropriate diagnostic test? (Please choose one)

A. Lyme titer

B. Rickettsia titer

C. Creatine phosphokinase level

D. Erythrocyte sedimentation rate

E. Muscle biopsy

 

You chose A. Lyme titer.Not the best option.

It is tempting to think of a diagnosis of Lyme disease based on the patient’s recent camping history. The problem is that the patient has none of the typical manifestations of this tick-borne disorder. Rash-the most common finding-is seen in 70% to 80% of the people who have been infected. The rash starts as a red spot and then forms a classic “target lesion.” Other symptoms are fever, chills, fatigue, and migratory joint pain, none of which he has. Therefore, this is not the best option.

« Click to see other choices.

You chose B. Rickettsia titer.Not the best option.

Rocky Mountain spotted fever (RMSF) is caused by Rickettsia rickettsii carried by ticks and is found in the woods of the east coast of North America. Symptoms usually include fever, chills, headache, photophobia, nausea, vomiting, and a rash characteristically found on the wrists and ankles. Our patient has none of these typical manifestations. Because of the lack of findings consistent with the disease, this is not the best diagnostic option.

« Click to see other choices.

You chose C. Creatine phosphokinase (CPK) level.Recommended.

THE DIAGNOSIS: MYOSITIS CAUSED BY ELEVATED SERUM SIMVASTATIN

The best option for this patient is a check of the CPK level. The rationale behind this option is to identify a potential drug-drug interaction-in this case between simvastatin and clarithromycin.

Simvastatin is metabolized by the hepatic CYP450 enzyme system through the 3A4 isoenzyme. Many other drugs are metabolized through this system and have a preference for the same receptor. In our patient’s case, the result was inhibition of the metabolism of simvastatin. Dramatically increased serum levels of the statin can lead to myositis. Some of the big offending agents are amiodarone, clarithromycin (the antibiotic that our patient received), erythromycin, the azole antifungals, cyclosporine, protease inhibitors, and grapefruit juice. While statin-related myositis is most often just bothersome, it can lead to rhabdomyolysis, renal failure, and death.

The patient’s CPK level will be elevated, and the simvastatin should be held until both the symptoms and enzyme levels normalize. Simvastatin could then be restarted. The patient should be educated about the drugs to be avoided. He could also be switched to a statin drug that is much less dependent on this metabolic pathway.

Teaching point:

• Because many patients see multiple health care providers and take multiple medications-both prescribed and over the counter-drug-drug interactions are an important consideration. A clinician’s recognition of common drug interactions is therefore crucial.

For More Information:

• Flockhart DA. Drug Interactions: Cytochrome P450 Drug Interaction Table. Indiana University School of Medicine (2007). http://medicine.iupui.edu/clinpharm/ddis/table.

• Kantola T, Kivist KT, Neuvonen PJ. Effect of itraconazole on the pharmacokinetics of atorvastatin. Clin Pharmacol Ther. 1998;64:58-65.

« Click to see other choices.« Click to see other “Primary Care Challenges”

You chose D. Erythrocyte sedimentation rate (ESR).Not the best option.

Muscle pain is a prominent finding in polymalgia rheumatica. The disorder is characterized by often debilitating proximal muscle pain, fatigue, and anemia and may be associated with an inflammatory arteritis. Affected patients typically have a markedly elevated ESR that often exceeds 100 mm/h. The typical findings, however, are pain limited to the proximal muscles and the absence of muscle tenderness. This study is thus not recommended for this patient.

« Click to see other choices.

You chose E. Muscle biopsy.Not the best option.

This procedure is usually done to rule out polymyositis. While this disorder often presents with muscle tenderness, it is more proximal than diffuse and is associated with weakness as well. While an elevated CPK level can be associated with polymyositis, the possibility of a drug-drug interaction is a much more plausible explanation. A muscle biopsy should be performed only if the CPK level and symptoms do not normalize after the drug-drug interaction is rectified. A delay of 1 to 2 weeks would not affect the prognosis if the patient had polymyositis.

« Click to see other choices.